Heart Beat January 2013 Issue

Heart Beat: January 2013

FDA APPROVES HEART DEVICE AS BRIDGE TO TRANSPLANTATION
The U.S. Food and Drug Administration has approved the HeartWare Ventricular Assist System, as bridge therapy for heart failure patients awaiting heart transplantation. The left ventricular assist device (LVAD) fulfills the pumping duties of the left ventricle, which is responsible for pumping blood through the aorta to most of the body. LVADs, such as the HeartWare VAS, are meant to provide temporary assistance while a patient awaits the availability of a new heart. However, the HeartWare pump is currently under evaluation for destination therapy in the randomized multicenter trial ENDURANCE. Destination therapy means that the pump would serve as the permanent solution to a patient’s heart failure, rather than as a temporary measure. As LVAD technology has improved in recent years, doctors and patients are finding that the devices have the potential for long-term use.

STOPPING ANTIPLATELET TREATMENT EARLY AFTER STENTING CARRIES RISK
After a person is given a stent, he or she is usually put on a regimen of aspirin and clopidogrel (Plavix) or an alternative antiplatelet drug. This dual antiplatelet therapy (DAPT) may be prescribed for several weeks or months, though it varies with the patient and the type of stent involved. Current recommendations call for 30 days of DAPT after implantation of a bare-metal stent, and at least 12 months of DAPT after receiving a drug-eluting stent. A study presented at the annual Transcatheter Cardiovascular Therapeutics meeting in October 2012, found that stopping DAPT within one year increased the risk of an in-stent clot forming within seven days, and the risk of suffering a heart attack or dying at any time within the two-year study period. Although the risk of an in-stent clot subsided after 30 days, patients who stopped DAPT had four times the risk of a spontaneous heart attack, nine times the risk of major bleeding, and double the risk of death, non-fatal heart attack, unstable angina, or other major adverse cardiac event, when compared with patients who continued taking DAPT.

PERIPHERAL ARTERY DISEASE RISK FACTORS IN MEN IDENTIFIED
Men who smoke, or have high blood pressure, high cholesterol or type 2 diabetes, are at significantly increased risk of developed peripheral artery disease (PAD), researchers reported in the October 24/31 issue of JAMA. This underappreciated relative of coronary artery disease is caused by fatty blockages in the arteries of the limbs. Often occurring in the legs, PAD causes leg pain with walking and increases the risk of gangrene and amputation. The study group comprised the nearly 45,000 male participants in the Health Professionals Follow-Up Study, who were followed for 25 years. At least one of the four above-mentioned risk factors was found in 96 percent of men diagnosed with PAD. Each risk factor independently doubled the risk of PAD, and men without any of these risk factors had a 77 percent lower risk of developing the disease.

STARTING BLOOD PRESSURE MEDICATIONS MAY INCREASE FRACTURE RISK
If you’re just starting to take anti-hypertensive medications, a new study suggests you may be at a higher risk of hip fracture. Research published online Nov. 19, 2012 in Archives of Internal Medicine, found that the risk of hip fracture is 50 percent higher in the first month and a half after starting a blood pressure medication. Researchers suggest that this may be the result of  orthostatic hypotension, a sudden drop in blood pressure that can cause dizziness or even fainting. The unexpected dip in blood pressure and the subsequent lightheadedness can raise the risk of falling. Hypotension can occur when a person stands up quickly after being seated for a long time, but it can also occur as an individual gets used to a new blood pressure drug. Sometimes a drug may be too strong and blood pressure is lowered past a healthy level. Researchers suggest that patients new to anti-hypertensive drugs know the risks and report any feelings of lightheadedness or dizziness to their healthcare providers. The heightened fall and fracture risks among patients in the study were not associated with any particular type of blood pressure medication.